New York, 2002

Damaging Wind in New York, August 2, 2002

August 2, 2002 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm produced downburst winds during the early morning hours. Amateur radio spotters reported power outages and large tree limbs down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm produced downburst winds during the early morning hours. Amateur radio spotters reported power outages and large tree limbs down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 2, 2:15 AM EST, 3 hours earlier.

Area forecast discussion, Aug 2, 2:15 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
315 AM EDT FRI AUG 2 2002

ITS IMPORTANT TO LEARN FROM HISTORY...AND TODAYS MODEL DEPICTION OF
THE FRONTAL PASSAGE WITH ITS ASSOCIATED PCPN IS A PERFECT EXAMPLE.
FIRST OF ALL...THE AVN HAS OUTPERFORMED ITS GRID POINT COUNTERPART
(ETA) SINCE LAST WINTER AND CONTINUES TO DO SO. THE AVN IS SLOWER IN
DRAGGING THE WEAKENING COOL FRONT ACROSS WRN NEW YORK...AND HAS A
LARGER AREAL COVERAGE OF RW/TRW. MUCH OF THE LARGER COVERAGE IS A
FAULT OF THE AVN...BUT IT STILL SHOWS MORE REALISTIC PCPN COVERAGE
THAN THE DRY ETA.

THIS FRONT IS YET ANOTHER IN A LONG LIST OF PUNCHLESS FRONTS THAT
HAVE LIMPED SOUTH ACROSS OUR CWA...AND HAVE HAD LITTLE IF ANY RELIEF
IN THEIR WAKE. THAT IS WHERE LEARNING FROM THE PAST COMES INTO PLAY.
AGAIN...AVN IS NOT NEARLY AS DRY AS PAST RUNS NOR AS DRY AS CURRENT
ETA RUN. GIVEN NATURE OF FRONTS AND TENDENCY OF MODEL RUNS...WILL NOT
PLAY UP COOLING (ONLY LIMITED TD RELIEF).

SPEAKING OF COOLING...OUR H8 TEMPS OF 19-20C THIS AM ARE ONLY
PROJECTED TO LOWER INTO MID TEENS TONIGHT AND EARLY SATURDAY. THIS
WILL ONLY ALLOW SFC TEMPS TO RETURN TO NEAR NORMAL LEVELS BEFORE
CLIMBING ABOVE NORMAL AGAIN FOR THE SECOND HALF OF THE WEEKEND.

THE UPPER LEVEL SHORTWAVE RESPONSIBLE FOR THE FORNTAL PASSAGE IS
ALREADY LIFTING OUT ACROSS NORTHERN ONTARIO (SEE WV IMG) WITH H5
HEIGHTS ON THE RISE OVER THE WESTERN GR LAKES. THIS TREND WILL NOT
TAKE LONG TO TRANSLATE INTO RISING HEIGHTS HERE WITH H8 TEMPS
RETURNING TO UPPER TEENS FOR SUNDAY.

...MESOSCALE DISCO FOR TODAY...

JUST HAVE A HARD TIME IMAGINING THIS FRONTAL PASSAGE COMING THROUGH
THE FAR WESTERN COUNTIRES DRY TODAY. HAVE RETURNED CHC POPS TO WRN
ZONES AS THE FRONT IS JUST OOZING TO THE SOUTHEAST. VERY JUICY
AIRMASS W/ PWS OF 1.75 IS JUST AWAITING THIS PASSAGE...AND IF THE
RUC40 FORECAST CAPES CAN BE BELIEVED...WRN COUNTIES WILL EXPERIENCE
CAPES OF 3000-4000 J/KG THROUGH EARLY AFTERNOON. LIS OF -8 TO -10
ARE ALSO DEPICTED...ALTHOUGH MOISTURE CONVERGENCE CONTINUES TO BE
FAIRLY UNIMPRESSIVE. ETA CAPES ARE HALF OF THOSE FROM RUC.

SPC HAS OUTLINED OUT EASTERN CWA (BASICALLY EAST OF ROC AND DSV) IN
A SLIGHT RISK AREA FOR TODAY...AND THIS SEEMS VERY REASONABLE GIVEN
SPEED OF FRONTAL PASSAGE AND AMOUNT OF SUNSHINE THAT THAT AREA WILL
RECEIVE BEFORE TRWS THIS PM.

WB ZERO HEIGHTS ABV 11K WITH PLENTY OF CAPE CAN CERTAINLY SUPPORT
SMALL HAIL OVER THE CWA...WITH MARGINAL SEVERE (3/4) POSSIBLE IN THE
RISK AREA OVER THE FINGER LAKES AND EASTERN LAKE ONTARIO REGION. TRW
WIND GUST THREAT WILL BE ENHANCED BY MID LEVEL DRY AIR (SEEN ON H7
PLOT AND DTW 00Z SOUNDING)...BUT UPPER LEVEL WINDS FOR DOWNWARD
TRANSPORT ARE UNIMPRESSIVE.

.BUF...NONE

RSH

In the hours before

Special weather statement, Aug 2, 4:00 AM EST, 1 hour 15 minutes before
NYZ001>008-010>014-019>021-022045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT FRI AUG 2 2002

...SEVERE THUNDERSTORMS POSSIBLE ACROSS PARTS OF WESTERN AND NORTH
CENTRAL NEW YORK TODAY...

A SLOW MOVING COLD FRONT WILL EASE ACROSS NEW YORK STATE TODAY...AND
WHILE DOING SO...WILL PLOW THROUGH A VERY WARM AND UNSTABLE AIRMASS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE GENERATED DURING THIS
PROCESS...WITH SOME STORMS POSSIBLY CONTAINING SMALL HAIL AND STRONG
WIND GUSTS.

THE MOST LIKELY LOCATION FOR STRONG TO SEVERE THUNDERSTORM ACTIVITY
WILL BE FOUND EAST OF A LINE FROM JAMESTOWN...GENESEO...ROCHESTER TO
WATERTOWN. THIS INCLUDES MUCH OF THE WESTERN SOUTHERN TIER...THE
FINGER LAKES REGION AND PART OF THE NORTH COUNTRY.

SKYWARN ACTIVIATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF NATIONAL WEATHER SERVICE
INFORMATION FOR POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS AS THE
LATE AFTERNOON APPROACHES.

REPORT ANY SEVERE REPORTS OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AND/OR EMERGENCY MANAGEMENT AGENCIES FOR RELAY TO THE NATIONAL
WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/BUF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 2, 5:15 AM EST
Where
Lewis County, Port Leyden
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.583, -75.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312653.